What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at Jul 27, 1:12 PM EST, 1 hour 12 minutes earlier.
Area forecast discussion, Jul 27, 1:12 PM EST, 1 hour 12 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
212 PM EDT Mon Jul 27 2020
.SYNOPSIS...
Hot and humid across the region today with scattered
thunderstorms possible this afternoon through tonight. Cold
front pushes through on Tuesday with more showers and
thunderstorms possible. High pressure will make a return towards
the end of the week.
&&
.NEAR TERM /THROUGH TUESDAY NIGHT/...
1230 PM Update...
The forecast remains on track this afternoon, with thunderstorms
just now starting to pop up around our far northwestern zones.
Otherwise, heat indices are already reaching into the mid and
upper 90s across the Syracuse metro and in the lower elevations
of the Finger Lakes and Chemung valley. Still thinking that
temperatures will be able to drop back in our northwestern
zones this afternoon given increasing cloud cover and scattered
thunderstorm activity. Still keeping an eye on the potential
for stronger storms, as MLCAPE is already at around 1000 to 1500
j/kg. Midlevel lapse rates are not excellent, which is
mitigating the expectation of widespread organized convection as
this prefrontal trough moves through, but some stronger gusts
are not out of the question in storms.
440 AM Update...
Heat advisories remain posted across much of Central NY today as
temperatures climb into the low 90s by early this afternoon as
heat indices approach 100 degrees. There may be some relief in
the way of thunderstorms this afternoon across our northern
zones, with thunderstorms starting to kick off around 3pm.
However, we should not have a problem reaching advisory criteria
in these areas before they are able to cool down some later
today. Pre-frontal trough crosses across the north this
afternoon and into this evening, producing those thunderstorms.
The main frontal boundary will enter the region later tonight.
Very moist environment will be in place ahead of the front with
NAM forecast soundings showing PWATs above 2". Will have to keep
a watch for the potential of locally heavy rain overnight and
although the models aren't indicating much in the way of QPF,
ingredients will definitely be in place for heavy downpours with
any convection that develops. Skinny CAPE through a saturated
column and efficient warm cloud processes with a warm cloud
depth near 13K feet, combined with a slow moving frontal
boundary, could bring the threat for locally heavy rain and
possibly isolated flash flooding. Confidence still remains low
at this time, as instability will be only a few hundred joules
of CAPE by late tonight, but any embedded convection that is
able to develop will likely contain intense rainfall rates of
1" to 2" per hour.
The front exits most of our region Tuesday morning. The
exception may be for the Poconos Region, however, at this time
it appears that FROPA will occur early enough in the day Tuesday
that instability will have little time to build up, so the
severe thunderstorm threat will be low. Surface ridging and
cooler/drier air quickly pushes in behind the front Tuesday
afternoon. High temperatures will be quite a bit cooler than
today, with low to mid 80s expected.
&&
.SHORT TERM /WEDNESDAY THROUGH THURSDAY/...
200 PM update...
A closed low will lift well to our north across central Quebec
during the short term. A belt of enhanced mid- and upper-level
westerlies near the base of the longwave trough will reside over
the Northeast U.S. A weak cold front extending south-
southwestward from the surface low is expected to approach from
the Great Lakes region Wednesday afternoon. Models generally
indicate this boundary becoming increasingly diffuse as it
approaches our area Wednesday night and eventually jumps toward
the lee trough near the I-95 corridor by Thursday.
Temperatures on Wednesday should be a few degrees above climo
with forecast highs in the lower to mid 80s. Expect scattered
showers and storms to develop during peak heating Wednesday
afternoon. Convective initiation may be delayed over the
forecast area (or at least focused initially upstream of us
across western NY) until late in the afternoon (4-6 PM) owing to
the presence of a mid-level cap and absence of organized lift.
Targeted a 3-6 hour window for showers and storms across our
area during the late afternoon-evening when lift from a
shortwave trough/jet streak is predicted to overspread the area.
Modest instability (MLCAPE below 1000 J/kg and poor mid-level
lapse rates) should limit the strength of convective updrafts
even in the presence of a strong wind field aloft (deep- layer
bulk shear increases to 40-50 kt by the evening). The overall
threat of severe storms appears to be low.
Thursday will be slightly cooler as the cold front passes to our
south, the pocket of cold air from the trough shifts overhead,
and periods of clouds limit daytime heating a bit. Nonetheless,
highs in the upper 70s to lower 80s are still be close to
normal. The moist, unstable airmass will be confined to the warm
sector south of the cold front. Based on the latest model
consensus, the chances for thunderstorms should reside south of
our area on Thursday unless the slower solutions pan out and the
front gets hung up near the I-80 corridor in PA.
&&
.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
200 PM Update...
Minimal changes were made to the long-term forecast with the
afternoon update. As stated previously, the period starts off
dry (except for an isolated shower or sprinkle during peak
heating hours Friday) with seasonable temperatures. The
forecast becomes a bit more uncertain for the end of the
weekend. How quickly chances for showers and storms return to
the forecast will depend on the timing of a shortwave trough
Sunday into Monday. The system is currently over the west coast
of the U.S. and will have a long journey across the CONUS before
it possibly reaches our region.
330 AM Update...
Thursday night into Saturday will be dry as a ridge of high
pressure builds in from the western Great Lakes. Friday can't
rule out an afternoon shower or two again. The upper level
trough moves east allowing high temperatures to rise into the
low and mid 80s Saturday.
Not much model agreement for the rest of the period. The trend
is for very warm humid air to return with showers and
thunderstorms. The moisture comes out of the southern Plains as
an upper level trough digs into the Midwest. Highs in the 80s
with lows around 60 warming into the 60s.
&&
.AVIATION /18Z MONDAY THROUGH SATURDAY/...
A few thunderstorms have been able to develop near KSYR and KRME
this afternoon, and chances for thunderstorms will continue
through the rest of the afternoon mainly at KSYR, KRME and KITH
with a weak wave moving through ahead of an approaching cold
front. In addition to thunder, these may bring in brief MVFR
restrictions. While some convection is not out of the question
at KELM and KBGM, this is still looking fairly uncertain and
would simply need to be addressed with a quick amendment.
Otherwise, apart from in thunderstorms, VFR conditions continue
with southwest winds at around 8 to 12 kts gusting as high as
20 kts the rest of the afternoon.
Cold front will cross the region late tonight through Tuesday
morning. This front may bring periods of heavy rain and
thunderstorms through the nighttime hours, especially at
SYR/RME. MVFR or even IFR will be possible in the heaviest of
downpours. Otherwise, drops to MVFR ceilings are expected with
the passing front everywhere except KAVP, which should see VFR
ceilings through the night. Ceilings quickly rise back to VFR at
all terminals into Tuesday morning behind the passing front.
Outlook...
Tuesday...Showers and storms end early, then VFR expected.
Wednesday...VFR expected. Low chance for an afternoon shower or
thunderstorm.
Wednesday night through Saturday...VFR.
&&
.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...Heat Advisory until 8 PM EDT this evening for NYZ015>018-
022>025-036-037-044>046-055-056.
&&
SYNOPSIS...MPK
NEAR TERM...HLC/MPK
SHORT TERM...JRK
LONG TERM...JRK/TAC
AVIATION...HLCHazardous weather outlook, Jul 27, 2:10 PM EST, 14 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
310 PM EDT Mon Jul 27 2020
NYZ009-281915-
Northern Oneida-
310 PM EDT Mon Jul 27 2020
This Hazardous Weather Outlook is for central New York.
.DAY ONE...This afternoon and tonight.
Scattered thunderstorms continue this afternoon through the evening.
A few of these storms could become severe with damaging winds.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NYZ015>018-022>025-036-037-044-055-281915-
Yates-Seneca-Southern Cayuga-Onondaga-Steuben-Schuyler-Chemung-
Tompkins-Madison-Southern Oneida-Cortland-Tioga-
310 PM EDT Mon Jul 27 2020
...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...
This Hazardous Weather Outlook is for central New York.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Heat Advisory.
Scattered thunderstorms continue this afternoon and evening. A few
of these storms could become severe with damaging winds and locally
heavy rainfall from thunderstorms late tonight may produce isolated
flash flooding. Another round of thunderstorms overnight may produce
heavy rainfall and additional flooding concerns.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NYZ045-046-056-281915-
Chenango-Otsego-Broome-
310 PM EDT Mon Jul 27 2020
...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...
This Hazardous Weather Outlook is for central New York.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Heat Advisory.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NYZ057-062-PAZ038>040-043-044-047-048-072-281915-
Delaware-Sullivan-Bradford-Susquehanna-Northern Wayne-Wyoming-
Lackawanna-Luzerne-Pike-Southern Wayne-
310 PM EDT Mon Jul 27 2020
This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.
.DAY ONE...This afternoon and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jul 27, 12:41 PM EST, 1 hour 43 minutes before
Special Weather Statement
National Weather Service Binghamton NY
141 PM EDT Mon Jul 27 2020
NYZ009-037-271815-
Southern Oneida NY-Northern Oneida NY-
141 PM EDT Mon Jul 27 2020
...STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN ONEIDA COUNTY UNTIL
215 PM EDT...
At 140 PM EDT, Doppler radar was tracking a strong thunderstorm near
Delta Lake, or near Rome, moving east at 30 mph.
Winds up to 40 mph, brief heavy downpours, and cloud to ground
lightning will be possible with this storm.
Locations impacted include...
Rome, Lee, Trenton, Floyd, Boonville, Forestport, Steuben, Ava,
Remsen and Holland Patent.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Cloud to ground lightning is occurring with this storm. Lightning
can strike 10 miles away from a thunderstorm. Seek a safe shelter
inside a building or vehicle.
Persons in campgrounds should consider seeking safe shelter until
this storm passes.
&&
LAT...LON 4333 7508 4330 7515 4327 7516 4325 7515
4326 7514 4324 7512 4323 7507 4316 7512
4326 7565 4343 7560 4342 7553 4348 7542
4350 7510
TIME...MOT...LOC 1740Z 270DEG 27KT 4332 7551
JRKSpecial weather statement, Jul 27, 1:24 PM EST, 1 hour before
Special Weather Statement
National Weather Service Binghamton NY
224 PM EDT Mon Jul 27 2020
NYZ016-017-271900-
Southern Cayuga NY-Seneca NY-
224 PM EDT Mon Jul 27 2020
...STRONG THUNDERSTORM WILL AFFECT...NORTHWESTERN SENECA AND
NORTHWESTERN CAYUGA COUNTIES UNTIL 300 PM EDT...
At 223 PM EDT, Doppler radar was tracking a strong thunderstorm over
Waterloo, moving east at 25 mph.
Winds in excess of 40 mph, brief heavy downpours, and cloud to
ground lightning will be possible with this storm.
Locations impacted include...
Auburn, Seneca Falls, Waterloo, Sennett, Fleming, Union Springs,
Tyre, Cayuga, Canoga and Melrose Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If on or near a lake, get out of the water and move indoors or inside
a vehicle. Remember, lightning can strike out to 10 miles from the
parent thunderstorm. If you can hear thunder, you are close enough to
be struck by lightning. Move to safe shelter now! Do not be caught on
the water in a thunderstorm.
&&
LAT...LON 4300 7649 4301 7646 4291 7646 4276 7650
4285 7693 4298 7690 4303 7660 4303 7650
TIME...MOT...LOC 1823Z 270DEG 22KT 4292 7684
JRKSpecial weather statement, Jul 27, 1:31 PM EST, 53 minutes before
Special Weather Statement
National Weather Service Binghamton NY
231 PM EDT Mon Jul 27 2020
NYZ036-037-271915-
Southern Oneida NY-Madison NY-
231 PM EDT Mon Jul 27 2020
...STRONG THUNDERSTORM WILL AFFECT...SOUTHWESTERN ONEIDA AND
NORTHWESTERN MADISON COUNTIES UNTIL 315 PM EDT...
At 231 PM EDT, Doppler radar was tracking a strong thunderstorm over
Chittenango, or 10 miles west of Oneida, moving east at 25 mph.
Winds in excess of 40 mph, brief heavy downpours, and cloud to
ground lightning will be possible with this storm.
Locations impacted include...
Sullivan, Oneida, Lenox, Verona, Chittenango, Canastota, Sherrill,
Stockbridge, Augusta and Vernon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Cloud to ground lightning is occurring with this storm. Lightning
can strike 10 miles away from a thunderstorm. Seek a safe shelter
inside a building or vehicle.
&&
LAT...LON 4304 7546 4295 7549 4300 7591 4302 7591
4308 7592 4309 7592 4309 7595 4311 7595
4317 7548
TIME...MOT...LOC 1831Z 270DEG 22KT 4304 7587
JRKSpecial weather statement, Jul 27, 2:03 PM EST, 21 minutes before
Special Weather Statement
National Weather Service Binghamton NY
303 PM EDT Mon Jul 27 2020
NYZ017-018-271930-
Onondaga NY-Southern Cayuga NY-
303 PM EDT Mon Jul 27 2020
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT...CENTRAL CAYUGA AND
ONONDAGA COUNTIES UNTIL 330 PM EDT...
At 303 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Camillus to near Fleming. Movement was
east at 30 mph.
Winds in excess of 40 mph, brief heavy downpours, and cloud to
ground lightning will be possible with this storm.
Locations impacted include...
Onondaga, Syracuse, De Witt, Pompey, North Syracuse, Solvay, Manlius,
Fayetteville, Owasco and Minoa.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If on or near a lake, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.
&&
LAT...LON 4317 7598 4310 7597 4309 7598 4309 7597
4279 7593 4278 7658 4309 7644 4318 7599
TIME...MOT...LOC 1903Z 265DEG 27KT 4307 7638 4283 7651
JRKSpecial weather statement, Jul 27, 2:09 PM EST, 15 minutes before
Special Weather Statement
National Weather Service Binghamton NY
309 PM EDT Mon Jul 27 2020
NYZ037-271945-
Southern Oneida NY-
309 PM EDT Mon Jul 27 2020
...STRONG THUNDERSTORM WILL AFFECT...SOUTHEASTERN ONEIDA COUNTY UNTIL
345 PM EDT...
At 308 PM EDT, Doppler radar was tracking a strong thunderstorm over
Vernon, or 7 miles east of Oneida, moving east at 30 mph.
Winds in excess of 40 mph, brief heavy downpours, and cloud to
ground lightning will be possible with this storm.
Locations impacted include...
Utica, Rome, Oneida, Kirkland, Verona, Westmoreland, Paris,
Deerfield, Whitesboro and New York Mills.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Cloud to ground lightning is occurring with this storm. Lightning
can strike 10 miles away from a thunderstorm. Seek a safe shelter
inside a building or vehicle.
&&
LAT...LON 4323 7509 4320 7508 4305 7522 4299 7521
4300 7555 4303 7555 4304 7559 4306 7560
4307 7563 4312 7564 4325 7515 4326 7514
TIME...MOT...LOC 1908Z 265DEG 26KT 4307 7552
JRK